What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 11:12 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 27, 11:12 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1212 PM CDT Thu Aug 27 2020
.UPDATE...
For 18Z Aviation.
&&
.SHORT TERM...
/Updated at 1122 AM CDT Thu Aug 27 2020/
Starting to get mildly concerned about the convective activity
developing in SW Alabama as it rotates northward through the
western portions of Central Alabama. As of writing it appears as
if Laura's circulation center is just a bit too far west to
include a threat of severe weather for this afternoon. The winds
in the lowest several km are still unidirectional. However, this
will need to be monitored closely later today as the main
circulation center begins to shift more east with time. It will
become a delicate balance between how far east it shifts versus
the forward northward motion through the afternoon and evening
timeframe.
We will maintain an outside threat for tomorrow as Laura moves
north of the area. There will be 30 to 35 kts of shear over the
northern half of the state, with a decent amount of instability
in the afternoon and early evening. This could certainly organize
any rain bands into supercellular structures with tornadoes
possible.
17/KLAWS
.LONG TERM...
/Updated at 354 AM CDT Thu Aug 27 2020/
Saturday through Wednesday.
The remnants of Laura will become absorbed into the polar jet
stream on Saturday and race eastward off the East Coast. A
trailing front will extend southwest from the western Carolinas
with a general confluence zone across Alabama. Some temporary
drying is expected across the northern portions of our area where
PWATs will fall below 2 inches. To the south, rich moisture will
remain in place. Low-level confluence should yield scattered to
numerous showers and storms with the greatest coverage along and
south of Interstate 20. This corridor of high rain chances should
shift northward on Sunday, with PWATs in excess of 2 inches
overspreading the area.
The above normal rain chances may continue for Monday and Tuesday
with low-level southwest flow and abundant moisture remaining in
place at the southern edge of 500 mb westerlies. A fairly strong
trough could dig toward the Lower Mississippi Valley on Wednesday,
pulling the focus for activity back to the west and away from
Central Alabama.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
Widespread convection is expected to develop in the far western
CWA as TS Laura continues its inland progression this afternoon
and evening. As the storm becomes more mid-latitude with time,
additional showers and storms are expected across the remainder of
the CWA, although the coverage will be somewhat more limited.
Lower cigs can also be expected especially through the overnight
hours with a few showers possible.
17/KLAWS
&&
.FIRE WEATHER...
A tropical air mass will remain over Central Alabama for the next
few days with high RH values. Rain chances of 30-50 percent today
will increase to 60-80 percent for Friday, and the wet pattern
should continue into the weekend. South to southwest winds are
expected over the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 73 89 72 89 71 / 20 60 70 50 40
Anniston 74 91 73 89 72 / 20 60 60 50 30
Birmingham 75 89 74 89 73 / 20 70 60 50 40
Tuscaloosa 76 89 74 90 73 / 40 70 50 50 30
Calera 74 88 73 88 72 / 20 70 50 50 30
Auburn 73 89 72 86 72 / 20 60 30 60 30
Montgomery 75 92 75 89 74 / 20 60 30 60 30
Troy 74 91 75 89 73 / 20 70 20 70 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Aug 27, 11:58 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1258 PM CDT Thu Aug 27 2020
ALZ011>015-017>050-282100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1258 PM CDT Thu Aug 27 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Heat indices may reach 105 degrees in a few areas this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The remnants of Laura may bring a threat for damaging winds and a few
tornadoes from noon Friday through 10 pm Friday night. The threat
area is generally along and northwest of a line from Aliceville to
Pelham to Jacksonville.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
on Friday afternoon and Friday night. Please follow all local,
state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 27, 10:38 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1138 AM CDT Thu Aug 27 2020
ALZ030-039-271730-
Sumter AL-Marengo AL-
1138 AM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARENGO AND SOUTHERN
SUMTER COUNTIES UNTIL 1230 PM CDT...
At 1138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lisman to 7 miles southwest of Putnam to
near Grove Hill. Movement was north at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Livingston, York, Linden, Cuba, Jefferson, Sweet Water, Myrtlewood,
Nanafalia, The University Of West Alabama, Surginer, Dug Hill,
Putnam, Boyd, Pin Hook, Magnolia, Wayne, Miller, Coatopa, Kinterbish
and Dixons Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3259 8839 3273 8837 3247 8797 3210 8762
3200 8763 3199 8799 3200 8811 3206 8812
3208 8804 3214 8804 3217 8801 3228 8802
3230 8795 3228 8793 3231 8793 3231 8842
TIME...MOT...LOC 1638Z 180DEG 34KT 3218 8837 3193 8811 3164 8779
40/SizemoreSpecial weather statement, Aug 27, 11:12 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1212 PM CDT Thu Aug 27 2020
ALZ033-039-040-271745-
Marengo AL-Dallas AL-Perry AL-
1212 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARENGO...SOUTHWESTERN
PERRY AND WEST CENTRAL DALLAS COUNTIES UNTIL 1245 PM CDT...
At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Consul, or 15 miles south of Uniontown, moving north at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Uniontown, Thomaston, Faunsdale, Dayton, Marion Junction, Consul,
Central Mills, Perry County Correctional Center and Safford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3213 8765 3248 8771 3249 8752 3248 8727
3220 8736 3221 8737 3222 8737 3222 8739
3224 8739 3224 8741 3227 8744 3227 8751
3225 8752 3213 8752 3213 8762 3210 8762
TIME...MOT...LOC 1712Z 184DEG 30KT 3223 8749
40/SizemoreSpecial weather statement, Aug 27, 11:51 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1251 PM CDT Thu Aug 27 2020
ALZ022-030>033-039-040-271830-
Greene AL-Hale AL-Pickens AL-Sumter AL-Marengo AL-Dallas AL-Perry AL-
1251 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...
NORTHEASTERN MARENGO...PERRY...GREENE...HALE...SOUTHWESTERN DALLAS
AND CENTRAL SUMTER COUNTIES UNTIL 130 PM CDT...
At 1250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emelle to near Forkland to near Uniontown
to near Dannelly Reservoir. Movement was north at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Demopolis, Marion, Livingston, Eutaw, Greensboro, Aliceville,
Uniontown, Moundville, Forkland, Akron, Boligee, Union, Gainesville,
Orrville, Epes, Newbern, Faunsdale, Emelle, Bogue Chitto and Vaiden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3317 8832 3307 8784 3302 8783 3302 8772
3289 8742 3254 8709 3216 8718 3245 8774
3260 8838
TIME...MOT...LOC 1750Z 184DEG 32KT 3275 8824 3266 8783 3250 8747 3223
8718
40/SizemoreSpecial weather statement, Aug 27, 12:29 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
129 PM CDT Thu Aug 27 2020
ALZ012-013-022-023-031>034-271915-
Greene AL-Fayette AL-Hale AL-Pickens AL-Bibb AL-Perry AL-
Tuscaloosa AL-Lamar AL-
129 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA...PICKENS...PERRY...
NORTHERN GREENE...NORTHERN HALE...WESTERN BIBB...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES UNTIL 215 PM CDT...
At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bevill Lock And Dam to near Moundville to
8 miles west of Paul M Grist State Park. Movement was north at 50
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tuscaloosa, Northport, Brent, Marion, Eutaw, Centreville, Aliceville,
Gordo, Reform, Millport, Carrollton, Pickensville, Holt, Moundville,
Brookwood, Coaling, Vance, West Blocton, Coker and Kennedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3369 8826 3353 8765 3307 8705 3258 8706
3251 8710 3252 8731 3272 8749 3276 8783
3300 8817 3309 8833
TIME...MOT...LOC 1829Z 180DEG 43KT 3316 8827 3299 8769 3259 8715
40/SizemoreNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916376, 916377, 916378, 916379, 916375, 916374, 916494, 916495, 916497, 916496, 916511.